In this case, approximately 4 min after sugammadex administration, the patient’s heart rate decreased to 36 bpm accompanied by severe hypotension, which was unresponsive to intravenous atropine but recovered with intravenous adrenaline.
Some case reports have described severe bradycardia associated with sugammadex [4,5,6,7,8,9]. Sugammadex-induced bradycardia is not due to cholinergic effects as it has been noted even in a patient with a denervated, transplanted heart ; however, no other mechanism has been postulated. The use of low-dose adrenaline instead of anticholinergic agents to treat sugammadex-induced bradycardia has been recommended, given the lack of known muscarinic effects of sugammadex  and several previous case reports indicating an inadequate response to atropine. Otherwise, even cardiac arrest can occur with sugammadex administration [5, 7].
Anaphylaxis associated with sugammadex is deemed to be relatively high. A single center in Japan reported that the incidence of sugammadex-induced anaphylaxis was 0.059% (95% confidence interval, 0.032–0.10%) . The serum tryptase level would help confirm the diagnosis of anaphylaxis, but it was not measured in our case, owing to a lack of signs of typical allergic reactions. However, technically, anaphylaxis can be diagnosed by just observing severe hemodynamic instability that occurs following the administration of a certain medication, without accompanying tachycardia or skin symptoms, according to the diagnostic criteria for anaphylaxis . In addition, the limb lead ECG monitored in the operating room, and the 12-lead ECG obtained at ICU arrival implied the existence of myocardial ischemia. Hence, we assume that, in the present case, sugammadex administration induced anaphylactic shock with coronary vasospasm, which is known as Kounis syndrome (“allergic angina”) [12,13,14].
Kounis syndrome is defined as an acute coronary syndrome occurring in association with mast cell degranulation induced by allergic or hypersensitivity insult. It is caused by inflammatory mediators, such as histamine and various cytokines and chemokines released through mast cell activation . Various conditions (e.g., bronchial asthma, mastocytosis), drugs (e.g., antibiotics, analgesics, contrast media, corticosteroids), and environmental exposures (e.g., insects stings, latex contact) could induce Kounis syndrome . Several cases of Kounis syndrome caused by midazolam , morphine , and rocuronium  have been reported. One article described Kounis syndrome probably caused by the rocuronium-sugammadex complex, although this case did not present bradycardia but tachycardia . No published case report regarding sugammadex-induced bradycardia has mentioned Kounis syndrome as a possible cause of bradycardia. The present case showed no typical allergic reactions on the skin or airway. However, according to previous articles, Kounis syndrome occasionally lacks skin signs suggesting allergic reactions [13, 19]. Transthoracic echocardiography in the present case, which indicated normal systolic function, was performed approximately 30 min after recovery from serious hemodynamic instability. Thus, echocardiography finding does not exclude a diagnosis of Kounis syndrome. A previous case report describing profound bradycardia with severe hypotension after sugammadex administration also mentions the simultaneous appearance of ST change on ECG . This report confirmed coronary vasospasm provoked by ergonovine on coronary angiography postoperatively. Saito et al.  reported transient third-degree atrioventricular block following sugammadex injection. Therefore, we believe that a considerable proportion of sugammadex-induced bradycardia should involve the mechanism of allergic angina.
The culprit for type 2 respiratory failure seen immediately after recovery from severe bradycardia in the present case remains unclear. The train-of-four ratio demonstrated no residual effect of muscle relaxant, while both chest radiography and lung auscultation showed no abnormality. Therefore, the occurrence of rocuronium recurarization and lung edema induced by anaphylaxis or acute heart failure was unlikely. We speculate that her obesity and concomitant delayed emergence from general anesthesia would have led to the alveolar hypoventilation. Moreover, Kounis syndrome can cause vasospasm not only of the coronary artery but also of the arteries in the brain [21, 22], possibly leading to impaired consciousness as well as central hypoventilation.
We suggest a few countermeasures that should have been taken in this patient to clarify the cause and reduce the risk of bradycardia. First, we should have measured tryptase levels, regardless of the existence of skin symptoms, to distinguish whether the bradycardia was an allergy-related phenomenon or not. Second, 12-lead ECG should have been taken soon after the occurrence of bradycardia to obtain a more precise diagnosis. Furthermore, this patient required additional assessment to confirm the culprit and avoid the occurrence of the same reaction in case of future surgery. This evaluation should have involved coronary angiography including an ergonovine or an acetylcholine provocation test in addition to skin testing to sugammadex.
In conclusion, we believe that significant bradycardia immediately after sugammadex administration was attributable to Kounis syndrome induced by sugammadex based on the time course of the event, ECG findings, and known high incidence of anaphylaxis due to this medication.